Format

Send to

Choose Destination
Brain Inj. 2002 Apr;16(4):359-67.

Hypomania induced by herbal and pharmaceutical psychotropic medicines following mild traumatic brain injury.

Author information

1
Division of Social and Behavioral Sciences, Richard Stockton College of New Jersey, Pomona 08240-0195, USA. marcello.spinella@stockton.edu

Abstract

The use of herbal medicines has become a very common practice. While many are safe enough to be available over-the-counter, they may pose risks due to interactions with pharmaceutical medications and effects in specific clinical populations. The case of a female patient with a history of mild traumatic brain injury and resulting depression is presented. She experienced hypomania after adding St John's wort and Ginkgo biloba to her regimen of fluoxetine and buspirone, which remitted after discontinuation of the herbal medicines. Implications for interactions between various psychopharmacologic agents, including herbal medicines and selective serotonin reuptake inhibitors (SSRIs), as well as the need for appropriate patient and health care provider education are discussed.

PMID:
11953006
DOI:
10.1080/02699050110103319
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center